Oklahoma, 2020

Wildfire in Oklahoma, November 18 to 19, 2020

November 18 to 19, 2020 · NWS TSA · 2 events in 2 counties and zones

Southerly wind gusting to 30 to 40 mph, unseasonably warm temperatures, and relative humidity values from 20 to 35 percent combined with mostly dormant and cured fine fuels to promote the rapid spread of wildfires across eastern Oklahoma during the afternoon of the 18th through the 19th. A couple dozen wildfires developed across the area, most notably in Muskogee County where over 300 acres were…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Southerly wind gusting to 30 to 40 mph, unseasonably warm temperatures, and relative humidity values from 20 to 35 percent combined with mostly dormant and cured fine fuels to promote the rapid spread of wildfires across eastern Oklahoma during the afternoon of the 18th through the 19th. A couple dozen wildfires developed across the area, most notably in Muskogee County where over 300 acres were burned, and in Haskell County where over 250 acres were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 18, 11:29 AM CST, 31 minutes earlier.

Area forecast discussion, Nov 18, 11:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1129 AM CST Wed Nov 18 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail through the forecast period. South
winds will remain gusty through the entire forecast period, with
frequent gusts to 25-30 knots, except at KFSM. LLWS will be
mentioned tonight and Thursday morning at KFSM with surface winds
becoming light easterly beneath a strong southerly low level jet.

&&

.PREV DISCUSSION... /Issued 1105 AM CST Wed Nov 18 2020/

DISCUSSION...
Gusty southerly winds will continue this afternoon, which combined
with warm temperatures and low humidity values will result in an
elevated fire danger. The red flag warning and wind advisory
areas will remain as is through the afternoon. The current
forecast is on track, and no update is planned at this time.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 6 PM CST this evening for OKZ054-059.

     Wind Advisory until 6 PM CST this evening for OKZ054>057-059.

AR...None.
&&

AVIATION.....05
Hazardous weather outlook, Nov 18, 5:05 AM CST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
505 AM CST Wed Nov 18 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
505 AM CST Wed Nov 18 2020

...Red Flag Warning and Wind Advisory in Effect...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
    AREA...Northeast Oklahoma .
    ONSET...Later this morning, diminishing after sunset.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Later this morning through this evening.

DISCUSSION...
Southerly winds with gusts of 35 to 40 miles per hour will be
prevalent this afternoon across portions of northeast Oklahoma.
These strong winds along with warm temperatures and relatively dry
air will result in increased fire spread potential across the
region. A Red Flag warning is in effect for Osage and Pawnee
counties where conditions will be most conducive to high fire
danger.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Very High Fire Weather Potential...High Wind Potential.
FRIDAY...No Hazards.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY AND Tuesday...No Hazards.

EXTENDED DISCUSSION...
Gusty southerly winds and warm temperature continue into Thursday,
however, low-level moisture will increase across the area which
will help to limit the fire weather potential somewhat across the
region. An upper level trough and associated cold front approach
the region on Saturday which will bring with it good chances for
rain and possibly some thunderstorms on Saturday. Instability is
limited with this system, so severe weather is unlikely with this
system. Locally heavy rainfall will be possible as the front moves
through on Sunday.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Muskogee

When
November 18, 12:00 PM CST to November 19, 9:00 PM CST
Where
Muskogee forecast zone
Reported by
Park/Forest Service
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Wildfire, Haskell

When
November 18, 12:00 PM CST to November 19, 9:00 PM CST
Where
Haskell forecast zone
Reported by
Park/Forest Service
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921541, 921542.